Minnesota, 2023

Extreme Cold in Minnesota, February 2 to 3, 2023

February 2 to 3, 2023 · NWS ARX · 3 events in 3 counties and zones

An arctic air mass with temperatures in the teens below zero spread across southeast Minnesota at the start of February. These temperatures, combined with wind speeds near 10 mph, produced dangerously cold wind chills around 35 below zero during the early morning of February 3rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An arctic air mass with temperatures in the teens below zero spread across southeast Minnesota at the start of February. These temperatures, combined with wind speeds near 10 mph, produced dangerously cold wind chills around 35 below zero during the early morning of February 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 2, 5:03 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 2, 5:03 PM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
503 PM CST Thu Feb 2 2023

.DISCUSSION...(This evening through Thursday)
Issued at 218 PM CST Thu Feb 2 2023

Key Messages:

 - Bitter cold wind chills expected tonight into Friday morning
   ranging from 20 to 35 degrees below zero.

 - Warmer conditions return over the weekend with high
   temperatures in the 30s then persisting through much of next
   week.

 - A couple different chances for precipitation return next week.
   Although confidence is on the low end (<30%) regarding the
   timing and location for precipitation chances by next mid-
   week.

Tonight into Friday...

A surface cold front has swept through the region today. Surface
observational analysis would place this front well south and
eastward of the region stretching from northern Missouri through
central Michigan this afternoon. Plenty of cold air has been
advecting into the region in wake of the surface cold frontal
passage with temperatures already on a downward trend this
afternoon. Heading into tonight, the winds will be a touch as the
front continues to move further away and the pressure gradient
begins to relax. The combination of the bitter cold and sustained
speeds around 10 mph from the northwest overnight will result in
wind chills to drop well below zero to -20 to -35 F.

Weekend...

A warming trend is anticipated as southerly flow returns by Friday
evening across the region. The NAEFS and EC ENS for 850 mb
temperatures would then increase from 2 standard deviations below
model climatology from early Friday morning to near 1.5 above by
Saturday afternoon. The coldest surge of air targets the New England
region of the US with 850 mb temperatures in the -30 to -40 C range
into Saturday morning. Whereas over the local region, 850 mb
temperatures increase through Saturday morning to then reach above
freezing. Afternoon maximum temperatures look to top out in the mid
20s to mid 30s which would be near 25 degrees higher than the
afternoon highs anticipated for Friday.

Next Week...

Bottom line is that there is plenty of spread among the model
guidance for precipitation chances across the region next week. So
will continue to stick with the blended model guidance through the
weekend into next week brining chances for precipitation Monday into
Tuesday and again Wednesday into Thursday. This will depend on the
overall speed of the wave propagation, especially for the second mid
week system. The last few runs of the EC guidance have been on the
faster side with bringing the shortwave trough into and through the
region by Thursday evening. On the slower end, the last few
consecutive runs of the GFS would not bring precipitation chances
until Thursday afternoon. A lot is still up in the air on the timing
and even determining the precipitation types, but will continue to
evaluate as it draws closer.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 505 PM CST Thu Feb 2 2023

Increased winds will subside overnight with surface cooling.
Surface high pressure scoots by late tonight into Friday morning,
providing light, variable winds turning to southeast post pressure
passage. Mid-high clouds reach forecast area from west to east
Friday afternoon. VFR conditions prevail for the 00Z TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until 9 AM CST Friday for WIZ032-033-041-
     053>055-061.

     Wind Chill Advisory until 11 AM CST Friday for WIZ017-029-034-
     042>044.

MN...Wind Chill Advisory until 9 AM CST Friday for MNZ079-086>088-
     094>096.

IA...Wind Chill Advisory until 9 AM CST Friday for IAZ008>011-018-019-
     029-030.

&&

DISCUSSION...Peters
AVIATION...JAR
Hazardous weather outlook, Feb 2, 3:55 AM CST, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
355 AM CST Thu Feb 2 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
355 AM CST Thu Feb 2 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Bitter cold wind chills tonight -20 to -35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Bitter cold wind chills tonight -20 to -35 Friday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Olmsted

When
February 2, 10:00 PM CST to February 3, 7:00 AM CST
Where
Olmsted forecast zone
Reported by
Mesonet
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Wind chills around 35 below zero occurred across Olmsted County during the early morning of February 2nd. The coldest wind chill of 38 below occurred at a mesonet station south of Eyota.

Extreme Cold/Wind Chill, Mower

When
February 2, 10:00 PM CST to February 3, 6:00 AM CST
Where
Mower forecast zone
Reported by
Mesonet
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Wind chills around 35 below zero occurred across Mower County during the early morning of February 2nd. The coldest wind chill of 37 below occurred at a mesonet station near Dexter.

Extreme Cold/Wind Chill, Dodge

When
February 3, 1:00 AM CST to 6:00 AM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Wind chills around 35 below zero occurred for parts of Dodge County during the early morning of February 2nd. The coldest wind chill of 37 below occurred at a mesonet station near Byron.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076397, 1076399, 1076398.